An Ohio teen tragically perished after overdosing on over-the-counter medication while attempting a viral TikTok stunt
The 13-year-old victim, Jacob Stevens, had been partaking in the “Benadryl Challenge,” a dangerous pursuit in which participants take 12 to 14 of the antihistamines — six times the recommended dose— in order to induce hallucinations.
The potentially deadly stunt started blowing up in 2020 as teens uploaded their attempts on TikTok in order to gain social media clout.
Jacob’s father, Justin, told ABC 6 that his son was at home last weekend with friends when he overdosed.
Footage taken by his pals showed the Columbus resident downing the pills, after which his body reportedly started to seize up.
“It was too much for his body,” the teen’s devastated father said.
Jacob was subsequently rushed to the hospital and put on a ventilator.
Despite medics’ best efforts, the boy perished six days later on what his father described as the “worst day of his life.”
Justin described hearing the devastating news that his son wouldn’t wake up.
“No brain scan, there was nothing there,” the bereaved dad said. “They said we could keep him on the vent, that he could lay there — but he will never open his eyes, he’ll never breathe, smile, walk or talk.”
Jacob Stevens on the ventilator.
Jacob Stevens, 13, spent six days on the ventilator before dying.
The boy’s grandmother, Dianna Stevens, fought through tears to tell their local TV news outlet: “I’m going to do anything I can to make sure another child doesn’t go through it.”
Meanwhile, Jacob is remembered by his family as a well-mannered, funny, loving kid.
“It didn’t matter how bad of a day I was having, no one could make me smile, Jacob could make me smile,” an emotional Justin recalled.
In light of his son’s tragic death, the devastated Ohioan is also warning parents about the dangers of teens using social media unsupervised.
“Keep an eye at what they’re doing on that phone,” his dad warns other parents. “Talk to them about the situation. I want everyone to know about my son.”